Colorado, 2002Tornadoes in Colorado, August 2, 2002
August 2, 2002 · NWS PUB · 4 events in 1 county or zone
4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 2:00 AM MST, 10 hours 26 minutes earlier.
Area forecast discussion, Aug 2, 2:00 AM MST, 10 hours 26 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT FRI AUG 2 2002
MAIN ISSUE THIS CYCLE WILL BE POPS. CWFA CURRENTLY PRECIPITATION
FREE ALONG WITH SOME MID AND HIGH CLOUDS...MAINLY OVER WESTERN
SECTIONS.
LATEST MODELS CONTINUE TO SUGGEST THAT PATTERN CHANGE UNDER WAY AS
UPPER HIGH MIGRATES FROM EASTERN COLORADO THIS MORNING TO MISSOURI BY
TONIGHT AND INTO ILLINOIS BY LATER SUNDAY.
GFS INDICATES THAT 500 MB HIGH REMAINS GENERALLY EAST OF CWFA
INTO EARLY NEXT WEEK WITH 850/700 THETA-E VALUES INCREASING RATHER
SIGNIFICANTLY BY THIS AFTERNOON AS COMPARED TO THURSDAY AFTERNOON AND
THEN REMAINING HIGH INTO EARLY NEXT WEEK...THEREFORE INHERITED
FORECAST OF POPS INTO NEXT WEEKS APPEARS FINE. AS UPPER HIGH BUILDS
BACK INTO COLORADO BY LATE WEEK WARMING TEMPERATURES AND DECREASING
POPS SEEMS THE WAY TO GO.
.PUB...NONE.
In the hours before
Special weather statement, Aug 2, 11:00 AM MST, 1 hour 26 minutes before
COZ058>081-022000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT FRI AUG 2 2002
...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...
...SPOTTER ACTIVATION IS NOT ANTICIPATED...
ATMOSPHERIC MOISTURE IS EXPECTED TO INCREASE ACROSS THE REGION AS THE
DAY PROGRESSES...DUE TO A RIDGE OF HIGH PRESSURE MIGRATING EAST OF
THE REGION. THIS WILL ALLOW LOW LEVEL MOIST SOUTHERLY FLOW TO
DEVELOP...WHICH WILL ENHANCE SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT OVER THE MOUNTAINS AND ADJACENT PLAINS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE MOUNTAINS AREAS BETWEEN 100 PM AND 200
PM. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE SOUTHEAST
PLAINS AFTER 300 PM.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING. THUNDERSTORMS OVER THE
MOUNTAIN AREAS MAY PERSIST PAST MIDNIGHT.
Tornado, Las Animas
- When
- August 2, 12:26 PM MST to 12:28 PM MST
- Where
- Las Animas County, Hoehne
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -104.383
A small, weak, short-lived tornado caused no known damage.
Tornado, Las Animas
- When
- August 2, 1:26 PM MST to 1:45 PM MST
- Where
- Las Animas County, 11 mi NE of Trinidad
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -104.383
A small, weak tornado caused no known damage.
Tornado, Las Animas
- When
- August 2, 1:29 PM MST to 1:45 PM MST
- Where
- Las Animas County, 12 mi NE of Trinidad
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -104.367
A small, weak tornado caused no known damage.
Tornado, Las Animas
- When
- August 2, 2:02 PM MST to 2:07 PM MST
- Where
- Las Animas County, 13 mi NE of Trinidad
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -104.350
A fourth small, weak, short-lived tornado caused no known damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Texas, August 2, 20021 death · $250,000 · 60 kt wind · 3 events
- Lightning Strike in Pennsylvania, August 2, 20021 death · 6 injured · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 death · 1 injured · 55 kt wind · 16 events
- Hail and Damaging Wind in New Jersey, August 2, 2002$10 million · 72 kt wind · 2 events
- Lightning Strike in New Jersey, August 2, 2002$500,000 · 1 event
- Lightning Strike in Pennsylvania, August 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 injured · $65,000 · 1 in hail · 12 events
- Lightning Strike in New Hampshire, August 2, 2002$150,000 · 1 event
- Damaging Winds in Maryland, August 2 to 3, 2002$110,000 · 2 events
- Hail and Damaging Winds in Massachusetts, August 2, 2002$60,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 2, 2002$77,000 · 1 in hail · 7 events
- Damaging Wind in Alabama, August 2, 2002$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312483, 5312484, 5312542, 5312543.